On April 30, 2013, the Food and Drug Administration (FDA) issued their second alert to patients and health care providers concerning the drug tolvaptan (SAMSCA). The warning had two main points: Tolvaptan use should be limited to no more than 30 days, and it should not be used at all in patients who have liver disease.
Tolvaptan was originally approved in 2009 for treating low blood sodium levels that don’t respond to simple fluid restriction or discontinuation of medication that may be causing the problem. Because correcting a low blood sodium level too quickly can be dangerous, patients starting tolvaptan should be hospitalized for monitoring. The drug must not be used for more than 30 days. Also, it affects blood levels when it interacts with some other commonly used drugs (for example, when given along with the drug ketoconazole, a drug to treat fungal infections, the level of tolvaptan increase 5-fold).
The initial letter to health care providers from the manufacturer, Otsuka America Pharmaceutical, Inc., was sent January 22, 2013, followed by an FDA Safety Alert on January 25, 2013. A second set of warnings was issued by both the FDA and Otsuka (the latter on May 1, 2013). These warnings resulted from a recent trial in which three patients developed liver injury as indicated by increased levels of liver enzymes in their blood. The findings are being taken very seriously to warn that patients taking tolvaptan “are at a potential increased risk for irreversible and potentially fatal liver injury.”
Read the complete safety alerts:
April 30 FDA alert:
January 25 FDA alert: http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm336669.htm
If you are taking tolvaptan, talk to your health care provider about another treatment option, especially if you have taken it for more than 30 days.
Be alert for signs of liver toxicity, including loss of appetite, nausea or vomiting, fever, feeling unwell, unusual tiredness, itching, jaundice, unusual darkening of the urine, and pain or discomfort in the right upper stomach area.
Report any adverse effects related to tolvaptan to the FDA MedWatch program.